Do I need to avoid the sun if I’m on medication?

PhotoTOXIC reaction

PhotoALLERGIC Reaction

Certain medications cause your skin to become more sensitive to the sun.  Contrary to popular belief, they don’t make you more likely to burn, but actually cause a separate type of painful and itchy rash that can look like a bad burn.  There are two types of photosensitive reactions: phototoxic and photoallergic. 

Phototoxic is the most common.  This happens when the drug itself gets dispersed throughout the body and ends up in the skin, where it absorbs UVA light and causes cellular damage.  A phototoxic event typically happens within hours of initial exposure to sunlight.

Photoallergic reaction occur when the UV light alters the chemical structure of the drug and the body’s immune system sees this new compound as an intruder and attacks it.  A photoallergic reaction doesn’t usually happen right away; it requires longer, and often multiple, exposures to sunlight before it happens. 

Many commonly used medicines can cause photosensitivity:

Antibiotics such as ciprofloxacin (Cipro®), levofloxacin (Levaquin®), sulfamethoxazole/trimethoprim (Bactrim®) and doxycycline, tetracycline, and minocycline.

Acne medicines such as (isotretinoin (Accutane®/Claravis®), tazarotene (Tazorac®), and tretinoin)

Medicines to prevent malaria while traveling like atovaquone/proguanil (Malarone®) and chloroquine).

If you are taking a medication that can increase photosensitivity, you should avoid excessive exposure to sunlight and tanning beds.  (Of course, you already know that you should avoid tanning beds anyway).  If you don’t want to be a shut in while the sun shines, make sure you wear a broad spectrum (UVA/UVB) sunscreen with a SPF rating of 30 or greater.  This will decrease that amount of sunlight exposure to your skin and therefore the risk of a bad reaction.      

Sun Screen Tips:

  • Make sure it is broad spectrum (UVA & UVB)
  • Apply roughly one ounce of sunscreen for the full body
  • Apply one-half teaspoon of sunscreen to smaller body parts i.e. face/neck, each arm and shoulder
  • Apply one teaspoon of sunscreen to larger body parts i.e. legs, back
  • Apply 15-30 minutes prior to sunscreen exposure to ensure optimal protection
  • If swimming or being physically active use a “water resistant” sunscreen
  • Reapply liberally, especially if excessive swimming , sweating or toweling off
  • Minimally use a SPF of 15, optimally use a SPF of 30
  • If applying insect repellant, put the sunscreen on first, wait 15 minutes and then apply the insect repellant

If you are planning on spending a lot of time in the sun while on a medication, be sure to ask your pharmacist about possible photosensitivity side effects.   The pharmacy staff at the Wilce Student Health Center is always willing to answer any questions you may have.  Feel free to stop by or call us at (614) 292-0125.

Dean Wagner, PharmD candidate 2012
Student Health Services
The Ohio State University

Jason Goodman, PharmD, RPh
Student Health Services
The Ohio State University

Photos: www.medicine.net

8 thoughts on “Do I need to avoid the sun if I’m on medication?

  1. hello,

    Thank you for the great information. I am on Bactrim now and have a sunny vacation planned about 2 weeks after my last dose. Should I be concerned about the sun sensitivity two weeks after my last dose? Thank you!

  2. I live at the beach. Being Labor day weekend we have plans to spend it at the beach. I am on Cipro for an infection. I am really tan already. I do use a sunscreen all the time of 15-30 depending if im home at our pool or at the beach. Is it ok to do this while on Cipro???

    • Here is information on Cipro from the Mayo Clinic:
      Some people who take ciprofloxacin may become more sensitive to sunlight than they are normally. Exposure to sunlight, even for brief periods of time, may cause severe sunburn, skin rash, redness, itching, or discoloration. When you begin using this medicine:

      Stay out of direct sunlight, especially between the hours of 10:00 AM and 3:00 PM, if possible.
      Wear protective clothing, including a hat and sunglasses.
      Apply a sun block product that has a sun protection factor (SPF) of at least 15. Some people may require a product with a higher SPF number, especially if they have a fair complexion. If you have any questions about this, check with your doctor.
      Do not use a sun lamp or tanning bed or booth.

      If you have a severe reaction from the sun, check with your doctor.

  3. A week after i had finished taking cipro and another antibiotic. i went sunbed tanning about 6 times. Then went to Mexico for a week. Within 2 days of my return I broke out in an awful burning rash but only in areas that had been exposed to the sun. Doctor put me on Cortizone cream and Prednisone. It did not help at all. Finally after my 6th visit to the doctors, I received a Cortizone shot. This still did not help. Stay out of the sun was the advise I was given. There are occasions where the rash starts up again So for the last 2 and half months I have been avoiding the sun. Does anyone know how long this will last. I love going out in the sun and would hate to have to cover up forever.

  4. I totally forgot and spent about 6.5hrs at the Waterpark with my kids. I’m on day 3 or 4 of Bactrim. I’m burnt but I was thinking just a bad burn, typical. Regardless, should I continue with my bactrim, or could that make it worse? I’m not going to be in the sun for some time now.

  5. Hello i work outside all day and my docter put me on levofloxacin for my lungs its says do not take and be in direct sunlite i have no choice but to be in the sun all day does anybody no what would happen if u took it while working

  6. i’m not concerned about sunburn; just the fact that if i’m in the sun a few minutes i sweat profusely and get very hot and have to get out of the sun. I’m on a lot of medication for RA and osteo.

Leave a Reply

Your email address will not be published. Required fields are marked *